Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 153, NWS Sioux Falls, SD

July 24, 2000Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 24, 2000, 11:34 PM CDT for Lyon County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2000, 11:34 PM CDT (04:34 UTC)
Expired
Jul 25, 2000, 12:00 AM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 250435
SVRFSD
MNC083-250500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1134 PM CDT MON JUL 24 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL MIDNIGHT CDT

* AT 1134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF MINNEOTA...OR ABOUT 16
  MILES WEST OF MARSHALL...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARSHALL AROUND 1145 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 8:40 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 24, 8:40 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
840 PM CDT MON JUL 24 2000

WSR-88D SHOWS THUNDERSTORMS OVER WESTERN AND SOUTHERN PARTS OF
FORECAST AREA DECREASING. HOWEVER LAPS SOUNDINGS IN THIS AREA EARLY
THIS EVENING REMAIN VERY UNSTABLE. CURRENT FORECAST STILL ON TRACK.
DO NOT PLAN ANY IMMEDIATE UPDATES...BUT WILL UPDATE LATER THIS
EVENING WHEN CURRENT WATCH EXPIRES.

.FSD...NONE

BLOOM

In the hours before

Special weather statement, Jul 24, 10:10 PM CDT, 1 hour 24 minutes before
SDZ038-039-050-052>054-057>060-063>065-068-250400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
1010 PM CDT MON JUL 24 2000

...TORNADO WATCH CANCELLED FOR EASTCENTRAL TO SOUTHCENTRAL
SOUTH DAKOTA...

THE TORNADO WATCH PREVIOUSLY IN EFFECT FROM EASTCENTRAL TO
SOUTHCENTRAL SOUTH DAKOTA HAS BEEN CANCELLED. SCATTERED SHOWERS
AND THUNDERSTORMS SHOULD STILL AFFECT THE AREA...BUT SEVERE STORMS
ARE NOT EXPECTED.

RSR
Local storm report, Jul 24, 11:18 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1118 PM CDT MON JUL 24 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1106 PM    SERGEANT BLUFF            IA   60 MPH TSTM GUST
07/24/00   WOODBURY

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:18 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon42 min
Jul 25, 6:27 PM CDTTornado WarningFSDLincoln, Lyon48 min
Jul 25, 6:28 PM CDTSevere Thunderstorm WarningFSDPipestone47 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.